Alert archive / South Dakota / Fire Weather Watches in 2021

Fire Weather Watch 2, NWS Sioux Falls, SD

November 22, 202110 counties in South Dakota

NWS Sioux Falls, SD issued this fire weather watch at Nov 22, 2021, 3:15 AM CST for 10 counties in South Dakota. It took effect at Nov 23, 2021, 11:00 AM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Nov 22, 2021, 3:15 AM CST (09:15 UTC)
In effect from
Nov 23, 2021, 11:00 AM CST
Expired
Nov 23, 2021, 3:46 AM CST
In force
Issued by
NWS Sioux Falls, SD

Counties Aurora County, SD, Bon Homme County, SD, Brule County, SD, Charles Mix County, SD, Davison County, SD, Douglas County, SD, Gregory County, SD, Hanson County, SD, Hutchinson County, SD, Yankton County, SD

The radar

The Sioux Falls radar (KFSD), 127 km from the middle of the area, began a volume at 09:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 9.3 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2021-11-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2021-11-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1827 m above ground
0-6 km bulk shear
79 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
182 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

966 
WWUS83 KFSD 220915
RFWFSD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Sioux Falls SD
315 AM CST Mon Nov 22 2021

...FIRE WEATHER WATCH IN EFFECT FROM TUESDAY MORNING THROUGH
TUESDAY AFTERNOON FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR
FIRE WEATHER ZONE 50...

.Southwest winds will increase through Tuesday with gusts of 20 to
30 mph. The minimum relative humidity will drop below 20 percent
for portions of south central South Dakota Tuesday afternoon. This
combination of low humidity and gusty winds would support critical
fire weather conditions.

SDZ050-221800-
/O.NEW.KFSD.FW.A.0002.211123T1700Z-211124T0000Z/
Gregory-
315 AM CST Mon Nov 22 2021

...FIRE WEATHER WATCH IN EFFECT FROM TUESDAY MORNING THROUGH
TUESDAY AFTERNOON FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE 
WEATHER ZONE 050...

The National Weather Service in Sioux Falls has issued a Fire
Weather Watch, which is in effect from Tuesday morning through
Tuesday afternoon. 

* AFFECTED AREA...Fire weather zone 050 Gregory County.

* WIND...Southwest at 15 to 25 mph with gusts up to 30 mph.

* HUMIDITY...As low as 18 to 25 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$
4 follow-up statements
983 
WWUS83 KFSD 221550
RFWFSD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Sioux Falls SD
950 AM CST Mon Nov 22 2021

...FIRE WEATHER WATCH IN EFFECT FROM TUESDAY MORNING THROUGH
TUESDAY AFTERNOON FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR
FIRE WEATHER ZONE 50...

.Southwest winds will increase through Tuesday with gusts of
20 to 30 mph. The minimum relative humidity will drop below
20 percent for portions of south central South Dakota Tuesday
afternoon. This combination of low humidity and gusty winds would
support critical fire weather conditions.

SDZ050-230000-
/O.CON.KFSD.FW.A.0002.211123T1700Z-211124T0000Z/
Gregory-
950 AM CST Mon Nov 22 2021

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM TUESDAY MORNING
THROUGH TUESDAY AFTERNOON FOR GUSTY WINDS AND LOW HUMIDITY FOR
FIRE WEATHER ZONE 050...

* AFFECTED AREA...Fire weather zone 050 Gregory County.

* WIND...Southwest at 15 to 25 mph with gusts up to 30 mph.

* HUMIDITY...As low as 18 to 25 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

Rogers
853 
WWUS83 KFSD 222042
RFWFSD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Sioux Falls SD
242 PM CST Mon Nov 22 2021

...FIRE WEATHER WATCH IN EFFECT FROM TUESDAY MORNING THROUGH
TUESDAY AFTERNOON FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR
FIRE WEATHER ZONE 50...

.Southwest winds will increase late Tuesday morning and into the
afternoon with gusts of 20 to 30 mph for portions of south central
and southeast South Dakota. The minimum relative humidity will 
also drop below 25 percent. The combination of low humidity and 
gusty winds would support critical fire weather conditions.

SDZ057>060-063>065-068-069-230445-
/O.EXA.KFSD.FW.A.0002.211123T1700Z-211124T0000Z/
Brule-Aurora-Davison-Hanson-Charles Mix-Douglas-Hutchinson-
Bon Homme-Yankton-
242 PM CST Mon Nov 22 2021

...FIRE WEATHER WATCH IN EFFECT FROM TUESDAY MORNING THROUGH
TUESDAY AFTERNOON FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE 
WEATHER ZONES 057, 058, 059, 060, 063, 064, 065, 068, AND 069...

The National Weather Service in Sioux Falls has issued a Fire
Weather Watch, which is in effect from Tuesday morning through
Tuesday afternoon. 

* AFFECTED AREA...Fire weather zones across portions of south
  central and southeast South Dakota.

* WIND...Southwest at 15 to 25 mph with gusts up to 30 mph.

* HUMIDITY...As low as 18 to 25 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

SDZ050-230445-
/O.CON.KFSD.FW.A.0002.211123T1700Z-211124T0000Z/
Gregory-
242 PM CST Mon Nov 22 2021

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM TUESDAY MORNING
THROUGH TUESDAY AFTERNOON FOR GUSTY WINDS AND LOW HUMIDITY FOR 
FIRE WEATHER ZONE 050...

* AFFECTED AREA...Fire weather zone 050 Gregory County.

* WIND...Southwest at 15 to 25 mph with gusts up to 30 mph.

* HUMIDITY...As low as 18 to 25 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

Rogers
790 
WWUS83 KFSD 230432
RFWFSD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Sioux Falls SD
1032 PM CST Mon Nov 22 2021

SDZ050-057>060-063>065-068-069-231200-
/O.CON.KFSD.FW.A.0002.211123T1700Z-211124T0000Z/
Gregory-Brule-Aurora-Davison-Hanson-Charles Mix-Douglas-
Hutchinson-Bon Homme-Yankton-
1032 PM CST Mon Nov 22 2021

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM TUESDAY MORNING
THROUGH TUESDAY AFTERNOON FOR GUSTY WINDS AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONES 050, 057, 058, 059, 060, 063, 
064, 065, 068, AND 069...

* AFFECTED AREA...Fire weather zones across portions of south 
  central and southeast South Dakota. 

* WIND...Southwest at 15 to 25 mph with gusts up to 30 mph.

* HUMIDITY...As low as 18 to 25 percent.

* IMPACTS...Any fires that develop will likely spread rapidly.
  Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$
265 
WWUS83 KFSD 230946
RFWFSD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Sioux Falls SD
346 AM CST Tue Nov 23 2021

SDZ050-057>060-063>065-068-069-231800-
/O.UPG.KFSD.FW.A.0002.211123T1700Z-211124T0000Z/
/O.NEW.KFSD.FW.W.0008.211123T1700Z-211124T0000Z/
Gregory-Brule-Aurora-Davison-Hanson-Charles Mix-Douglas-
Hutchinson-Bon Homme-Yankton-
346 AM CST Tue Nov 23 2021

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 6 PM CST
THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE 
WEATHER ZONES 050, 057, 058, 059, 060, 063, 064, 065, 068, AND 
069...

The National Weather Service in Sioux Falls has issued a Red Flag
Warning, which is in effect from 11 AM this morning to 6 PM CST
this evening. The Fire Weather Watch is no longer in effect. 

* AFFECTED AREA...Fire weather zones across portions of south
  central and southeast South Dakota.

* WIND...Southwest at 15 to 25 mph with gusts up to 30 mph.

* HUMIDITY...As low as 18 to 25 percent.

* IMPACTS...Any fires that develop will likely spread rapidly.
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of 
strong winds, low relative humidity, and warm temperatures can 
contribute to extreme fire behavior.

&&

$$

What forecasters said that day

The local office's own words before this fire weather watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this fire weather watch went out at Nov 21, 10:24 PM CST, 4 hours 51 minutes earlier.

Area forecast discussion, Nov 21, 10:24 PM CST, 4 hours 51 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1024 PM CST Sun Nov 21 2021

.SHORT TERM...(This Evening through Monday)
Issued at 313 PM CST Sun Nov 21 2021

Strong cold advection of the day set to relax quickly as the
afternoon closes out, and will leave the upcoming night under the
influence of a sprawling surface ridge with very dry air in place.
Ideal conditions for optimal radiative cooling, with exception of
one thing - the increase in mid and upper-level cloudiness
associated with the southeastward surging jet core and associated
advections. The big bugaboo tonight will be any slightly more
prolonged thin spots or even delay in onset of clouds, which sets
the stage for some pretty prolific drops during the evening and
early overnight.  Do pick up some subtly stronger southerly return
flow by later night west of I-29, so less concern there, as will
also be under impact of clouds sooner. Therefore, will side closer
to 25th percentile lows in the east and stick closer to median
values west, but work in a little non-diurnal trend most areas.

A pleasant day by most November standards likely on Monday, with
winds slow to increase the southerly gait. Temps largely near normal
in weaker gradient near/east of I-29, but set to see more sunshine
along with encroaching much warmer air toward the James River and
west.  Highs will likely vary from upper 30s in parts of southwest
MN and northwest IA to around 50 toward the western Missouri River
valley. If more westerly component can manage to mix down, it could
be quite a bit warmer toward Gregory county.

.LONG TERM...(Monday Night through Sunday)
Issued at 313 PM CST Sun Nov 21 2021

A climatologically significant ridge aloft translates across the
central Plains Monday night and gradually shifts east of the area on
Tuesday. Warm advection strengthens overnight, and this will
increase an already formidable inversion setting up for Tuesday.
Mainly clear overnight, but warming airmass and wind should keep
temps largely steady to rising after earlier night lows, especially
at elevation. Consensus of SLP fields suggests a little lee-trough
developing downstream of the Buffalo Ridge which usually results in
a slight wind enhancement, but the overall stabilizing warm
advective nature should limit this feature a bit into the early
morning.

Wave will begin to nudge into the ridge coming out of MT on Tuesday,
with a initial wind shift pushing out into central SD by late
afternoon. Largely southerly surface flow ahead of this, but will be
a squeeze of warmer off-surface air just ahead of the boundary and a
tendency for a more notable southwest component, all screaming out
to side with a warmer solution. 90th percentile seemed to be a
likely bet for at least the lower James River westward where mid to
upper 60s are most likely, phasing toward the 75th toward southwest
MN/northwest IA in mid to upper 50s. Wind also are a little low in
the distribution, and have blended in some 90th percentile which
gets more toward a mixed-layer average. With wind and dewpoint
values, certainly is a greater fire danger on Tuesday with a few
locations toward the lower James River now nosing into very high
fire danger. Will have to watch conditions for a more widespread
increased fire danger, considering it will be a Three-for-one setup
where any warmer temperatures would not only deepen the mixing
profile for a bit stronger wind, but would also result in a lower RH
tapping into the drier reservoir of the inversion.

Wind shift will work through during the overnight Tuesday night, but
the main cooler air push will focus with the main upper trough
slipping in Wednesday. Max temp is likely to be reached fairly early
by midday in most spots, before cold rush takes readings down during
the afternoon. Another windy day with strong cold advection, and
again blended in a healthy dose of 90th percentile to again reach
toward values in mixed layer. Would not be surprised to get some of
the shallow moisture/cooling trend toward a few flurries as
stratocumulus pushes south later in the day, and even perhaps a few
legitimate light snow showers if the frontogenesis on the stretching
mid-level boundary can allow a brief period of deeper moisture Think
this is what the small collection of very light precip-producing
solutions within ensembles are keying on.

Thanksgiving Day continues to look cool, but with relatively lesser
wind.  Mean ridging to the west begins to nose in Friday, with
potential for a weak wave moving quickly through in concert with
pulse of warm advection for at a minimum more clouds before warmer
on Friday.

Consensus of another trough moving over and flattening the ridge in/
around the Fri night/Saturday period. Perhaps another chance for
some light wintry precip, but just too many moving parts to propose
adding in even a small pop at this point.  Ridge looks to attempt a
rebound by Sunday, trending temps back warmer.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1023 PM CST Sun Nov 21 2021

VFR conditions and light winds persist through the night and well
into Monday. Winds will gradually turn more south to southeast by
mid-day Monday, but anticipating high clouds to remain through a
good portion of the day.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...Chapman
LONG TERM...Chapman
AVIATION...Dux
Hazardous weather outlook, Nov 21, 4:31 PM CST, 10 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
431 PM CST Sun Nov 21 2021

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-222245-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-
Yankton-Union-
431 PM CST Sun Nov 21 2021

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Warm and windy conditions on Tuesday may lead to heightened fire
danger risks in the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Fire Weather Watches in South Dakota, 2021Every fire weather watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.